Maine, 2019

Flooding in Maine, April 20 to 24, 2019

April 20 to 24, 2019 · NWS GYX · 6 events in 4 counties and zones

Melting snow combined with an inch of rainfall causing already swollen rivers in Maine to rise above flood stage. Flooding was generally minor but some rivers remained above flood stage for several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Melting snow combined with an inch of rainfall causing already swollen rivers in Maine to rise above flood stage. Flooding was generally minor but some rivers remained above flood stage for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 20, 2:56 PM EST, 26 minutes earlier.

Area forecast discussion, Apr 20, 2:56 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Gray ME
356 PM EDT Sat Apr 20 2019

.SYNOPSIS...
A moist southerly flow ahead of an upper air area of low
pressure will produce showers across the region tonight. The
cold front will move through on Sunday and bring somewhat drier
conditions. Unfortunately...low pressure will meander nearby
through the first half of the new work week keeping unsettled
weather in place across northern New England.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Largest bulk of the shower activity will continue to shift north
of the forecast area this evening. Highest chance for
precipitation will gradually shift to the eastern half of the
forecast area which is depicted well by latest mesoscale models.

Fog will be problematic overnight. Very high dew point values
will allow for locally dense fog to develop over southern areas,
especially in regions along and near the coastline. Visibilities
may drop to less than a quarter mile at times and dense fog
advisories may be required.

There will continue to be a sharp gradient in temperatures
overnight with a strong frontal system situated over central and
northern areas. Widespread 40s expected north of this front for
lows, while temperatures only fall through the 50s south of this
boundary.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Areas of dense fog early Sunday will gradually be replaced with
slightly drier conditions with time. However, the moist,
southerly flow will continue over the region, triggering
scattered rain showers from time to time. Again this highest
chance for precipitation will be over the eastern half of the
forecast area.

The high temperature forecast will be challenging on Sunday as
areas of fog may linger in some areas. For this reason, have
nudged forecast highs slightly below most available guidance as
low cloudiness may inhibit solar radiation during the day.
Highest temperatures will likely be over western New Hampshire
where drier air will be entering the forecast area.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Did not deviate much from the multi-model consensus for the
extended forecast. Models are in broad agreement that upper low
will hangout near New England thru midweek. Models are typically
too pessimistic with these features...but it will surely bring a
period of destructive sunshine. The day may not start out
badly...but diurnal heating will lead to clouds and showers
popping up by afternoon. Based on current model guidance it may
take until Wed to sweep out the low and associated moisture. It
may only be a brief break though...with the pattern remaining
active and a chance of showers most days. Overall temps are
expected to be near normal thru the period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term...Areas of LIFR conditions developing in dense fog
overnight over southern areas, especially along and near the
coastline. Low ceilings and visibilities elsewhere as well in
patchy fog and shower activity. Conditions will be slow to
improve on Sunday, before additional fog develops Sunday night.

Long Term...Going to be tough to pinpoint a long period of VFR
in the forecast. Upper low remains nearby and will continue a
threat of MVFR CIGs and occasional SHRA. Model guidance is
favoring a stronger cold front to sweep out the moisture around
midweek...so behind that would bring a period of VFR.

&&

.MARINE...
Short Term...Winds will continue to be dampened as the warm,
southerly flow moves over the cold Gulf of Maine waters. Have
changed the flags for SCAs for seas in coordination with
Caribou.

Long Term...Overall expecting winds to remain below 25kt on the
waters thru the end of the work week. However NE flow Mon into
Tue may allow seas to build to around 5 ft outside of the bays.
It is possible a SCA for hazardous seas may be necessary. Thru
midweek with moisture available to our S marine fog may be a
threat.

&&

.HYDROLOGY...
Many rivers will remain in flood tonight into Saturday across
the region. Have chosen to drop the flood watches however as
very little in the way of new flood warnings expected overnight.
Snowmelt will continue mainly in central areas overnight as the
snowpack is gone in southern areas and northern zones remain
cold.

&&

.TIDES/COASTAL FLOODING...
Tides will run high tonight with the astronomical tide in
Portland topping out at 11.2 feet after midnight. Modest storm
surge values should keep the storm tide to around 11.7 feet, but
this will need to continue to be monitored for any deviations
overnight. In any case, minor beach erosion and possibly minor
splash-over is possible overnight.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory for hazardous seas until 6 PM EDT Sunday
     for ANZ150-152>154.
     Small Craft Advisory for hazardous seas until 6 AM EDT Sunday
     for ANZ151.

&&

Cannon/Legro
Hazardous weather outlook, Apr 20, 2:13 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
313 PM EDT Sat Apr 20 2019

MEZ023-024-NHZ014-211915-
Coastal York-Coastal Cumberland-Coastal Rockingham-
313 PM EDT Sat Apr 20 2019

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

High astronomical tides will combine with a period of prolonged
onshore winds to produce a threat for mainly some minor beach
erosion and minor splash-over through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-025>028-NHZ001>013-015-211915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
313 PM EDT Sat Apr 20 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Rainfall from today will lead to rises on area rivers tonight into
Sunday. Minor flooding is likely for many headwater and main stem
river locations. Smaller creeks and streams may also experience
flooding late this afternoon into this evening. If you encounter
flooding remember do not drive through flood waters no matter how
shallow it may look.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-211915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
313 PM EDT Sat Apr 20 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Oxford

When
April 20, 3:22 PM EST to April 21, 5:37 PM EST
Where
Oxford County, Roxbury to 1.26 mi S of Roxbury
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.670, -70.580

Melting snow combined with an inch of rainfall resulting in flooding on the Swift River at Roxbury (flood stage 7.0 ft), which crested at 8.67 ft.

Flood, Somerset

When
April 20, 4:29 PM EST to April 24, 3:20 PM EST
Where
Somerset County, Skowhegan to 1.09 mi NNE of Norridgewock
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.770, -69.720

Melting snow and rainfall of an inch resulted in flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 44,520 cfs.

Flood, Kennebec

When
April 21, 1:29 AM EST to April 24, 7:31 PM EST
Where
Kennebec County, 1.24 mi WNW of Augusta to 1.43 mi WNW of Augusta
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.324, -69.774

Melting snow combined with an inch of rainfall resulting in flooding on the Kennebec River at Augusta (flood stage 12.0 ft), which crested at 14.16 ft.

Flood, Oxford

When
April 21, 5:26 AM EST to April 22, 6:53 AM EST
Where
Oxford County, Rumford to 0.89 mi SW of (Rum)rumford
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.550, -70.530

Melting snow combined with an inch of rain resulting in minor flooding on the Androscoggin River at Rumford (flood stage 15.0 ft), which crested at 16.0 ft.

Flood, Kennebec

When
April 21, 7:42 AM EST to April 22, 2:53 PM EST
Where
Kennebec County, North Sidney to 1.47 mi WSW of Vassalboro
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.470, -69.680

Melting snow combined with an inch of rainfall resulting in minor flooding on the Kennebec River at North Sidney (flood stage 17.0 ft), which crested at 17.50 ft.

Flood, Androscoggin

When
April 21, 11:15 AM EST to April 23, 6:38 AM EST
Where
Androscoggin County, Auburn to 0.73 mi ESE of Fair Grounds
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.100, -70.230

Melting snow and rainfall of an inch resulted in flooding on the Androscoggin River in Auburn (flood stage 13.0 ft), which crested at 14.07 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821822, 821817, 821821, 821813, 821819, 821815.